Wyoming, 2022

High Wind in Wyoming, April 5 to 6, 2022

April 5 to 6, 2022 · NWS UNR · 4 events in 4 counties and zones

An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across much of the area. The strongest winds developed across portions of Campbell County on the 5th and 6th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense low pressure system moved slowly across the Northern Plains, producing a prolonged period of strong northwesterly winds across much of the area. The strongest winds developed across portions of Campbell County on the 5th and 6th. Sustained winds of 30 to 45 mph and gusts of 50 to 65 were recorded at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 5, 1:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 5, 1:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
256 PM MDT Tue Apr 5 2022

.DISCUSSION...(This Evening Through Tuesday)
Issued at 224 PM MDT Tue Apr 5 2022

Water vapor shows large upper trof covering the northwest and
north-central CONUS, with one upper low over MN and the other
extending from southern ALTA into northeast MT. At the surface,
strong northwest winds continue along with weak cold advection.
Majority of precip that fell this morning associated with upper
low over MN has shifted east, but steep lapse rates and cyclonic
flow aloft has resulted in developing scattered showers across the
area.

Upper low currently to our northwest will elongate tonight as it
phases with the MN upper low, then sweep through our forecast area
overnight and Wednesday with a core of 70+ knot low/mid level
winds. This will lead to continued very strong winds through the
day on Wednesday and possibly into Thursday. The strongest gust
potential may actually occur late tonight into early Wednesday as
the upper low/trof rotates through.

As this upper low/trof sweeps through late tonight, expect
rain/snow showers to increase from north to south, with a fairly
long period of upslope snow developing in the northern Black Hills
region. 2 to 4 inches looks likely at lower elevations, with 6 to
9 at higher elevations. The strong winds will lead to significant
blowing of snow in open areas, even in those areas that don't
receive as much snowfall, so have issued a Winter Storm Warning
for the entire northern Black Hills region and a Winter Weather
Advisory for the northern foothills. This Warning/Advisory will
begin at 09z and replace the High Wind Warnings. On the plains, an
inch or two of snow accumulation is possible, especially from
northeast WY into northwest SD. It may become necessary to issue
some winter headlines for very late tonight or early Wednesday
towards the ND border, but will allow later shift to evaluate.

Chances for precip will end Wednesday night, but the strong winds
will likely continue into Thursday, especially on the plains east
of the Black Hills.

Transitory ridge will cross the area Friday and Saturday, with
dry and warmer weather. Areas south/east of the Black hills may
see temps creep back into the 70s for Saturday.

Next upper trof will carve through the western CONUS early next
week, likely leading to cooler temps and unsettled weather. The
latest deterministic runs and a host of ensembles members are
showing the potential for a deep upper low to move out of the
Rockies and possibly affect our area towards mid week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1122 AM MDT Tue Apr 5 2022

Strong northwest winds (45-60kt gusts) will persist through the
TAF period. The strongest winds will occur from 06z-18z
Wednesday. Isolated rain/snow showers are possible today with
better chances for snow tonight across northwest SD/northeast
WY/Black Hills with local IFR conditions.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Tue Apr 5 2022

Strong winds, low relative humidity, and dry fuels will continue
through the day, especially outside of the Black Hills. Relative
humidity will rise this evening and overnight as precipitation
begins to move into the area. However, the very strong winds will
continue through the night and through Wednesday into Thursday,
leading to continued elevated fire weather conditions (outside of
areas that receive substantial precipitation).

Some minor snow accumulation is expected across parts of the
plains, with significant accumulations likely in the northern
Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 3 AM MDT Wednesday for SDZ024-025-028.

     Winter Storm Warning from 3 AM Wednesday to midnight MDT
     Wednesday night for SDZ024-028.

     High Wind Warning until 6 PM MDT /7 PM CDT/ Thursday for SDZ031-
     032-042>044-046-047-049.

     Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     SDZ320>326-329-331>335.

     High Wind Warning until midnight MDT Wednesday night for SDZ001-
     002-012>014-026-027-029-030-041-072>074.

     Winter Weather Advisory from 3 AM Wednesday to midnight MDT
     Wednesday night for SDZ025.

WY...High Wind Warning until 3 AM MDT Wednesday for WYZ057.

     Winter Storm Warning from 3 AM Wednesday to midnight MDT
     Wednesday night for WYZ057.

     Red Flag Warning until 6 PM MDT this evening for WYZ314>317.

     High Wind Warning until midnight MDT Wednesday night for
     WYZ054>056-058-071.

&&

DISCUSSION...Johnson
AVIATION...Helgeson
FIRE WEATHER...Johnson
Hazardous weather outlook, Apr 5, 5:04 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
604 AM MDT Tue Apr 5 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061315-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
604 AM MDT Tue Apr 5 2022 /704 AM CDT Tue Apr 5 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions expected today across
northeastern Wyoming, the Black Hills, and southwestern and south
central South Dakota. Strong northwest winds will impact most of
the area through today, winds could gust as high as 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds will persist through Wednesday morning into
Thursday. The strongest winds will be on Wednesday morning with
gusts up to 75 mph possible over the South Dakota plains. Snow
will also fall in the Black Hills late Tuesday night into
Thursday. Elevations below 5500 feet may see up to 3 inches of
snow while elevations above 5500 feet may see up to 6 inches of
snow. Winds in the Black Hills may gust up to 60 mph. Visibilities
will be decreased in falling and blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Apr 5, 9:14 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 AM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
04/05/2022  M56 MPH          TODD               SD   MESONET

0940 AM     NON-TSTM WND GST 8 W JEWEL CAVE          43.73N 103.99W
04/05/2022  M50 MPH          CUSTER             SD   MESONET

0943 AM     NON-TSTM WND GST 1 NE WINNER             43.39N  99.85W
04/05/2022  M51 MPH          TRIPP              SD   ASOS

0948 AM     NON-TSTM WND GST 10 W EDGEMONT           43.30N 104.02W
04/05/2022  M59 MPH          FALL RIVER         SD   MESONET

0951 AM     NON-TSTM WND GST 7 WSW HOOVER            45.07N 103.40W
04/05/2022  M50 MPH          BUTTE              SD   MESONET

&&

WFO UNR
Local storm report, Apr 5, 10:12 AM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     NON-TSTM WND GST 7 NNE RALPH             45.86N 102.98W
04/05/2022  M55 MPH          HARDING            SD   MESONET

1011 AM     NON-TSTM WND GST 3 SE DWTN SPEARFISH     44.46N 103.82W
04/05/2022  M51 MPH          LAWRENCE           SD   MESONET

1013 AM     NON-TSTM WND GST 3 W UNION CENTER        44.56N 102.72W
04/05/2022  M52 MPH          MEADE              SD   MESONET

1015 AM     NON-TSTM WND GST 6 WNW NEWCASTLE         43.88N 104.32W
04/05/2022  M51 MPH          WESTON             WY   AWOS

1019 AM     NON-TSTM WND GST 1 ENE MUD BUTTE         45.01N 102.86W
04/05/2022  M50 MPH          MEADE              SD   MESONET

1019 AM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
04/05/2022  M51 MPH          CAMPBELL           WY   MESONET

1038 AM     NON-TSTM WND GST 10 W EDGEMONT           43.30N 104.02W
04/05/2022  M60 MPH          FALL RIVER         SD   MESONET

1039 AM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
04/05/2022  M54 MPH          CAMPBELL           WY   ASOS

1051 AM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
04/05/2022  M56 MPH          CAMPBELL           WY   MESONET

&&

WFO UNR
Local storm report, Apr 5, 12:48 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
148 PM MDT TUE APR 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     NON-TSTM WND GST 5 WNW NEW UNDERWOOD     44.12N 102.93W
04/05/2022  M51 MPH          PENNINGTON         SD   MESONET

0956 AM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
04/05/2022  M54 MPH          PENNINGTON         SD   MESONET

1006 AM     HIGH SUST WINDS  3 NW WASTA              44.10N 102.50W
04/05/2022  M41 MPH          PENNINGTON         SD   MESONET

1011 AM     HIGH SUST WINDS  ELLSWORTH AFB           44.16N 103.10W
04/05/2022  M41 MPH          MEADE              SD   OTHER FEDERAL

1011 AM     NON-TSTM WND GST ELLSWORTH AFB           44.16N 103.10W
04/05/2022  M51 MPH          MEADE              SD   OTHER FEDERAL

1038 AM     HIGH SUST WINDS  3 NNW SCENIC            43.82N 102.58W
04/05/2022  M43 MPH          PENNINGTON         SD   MESONET

1048 AM     NON-TSTM WND GST RAPID CITY ARPT         44.05N 103.05W
04/05/2022  M54 MPH          PENNINGTON         SD   ASOS

1053 AM     NON-TSTM WND GST 3 NNW SCENIC            43.82N 102.58W
04/05/2022  M55 MPH          PENNINGTON         SD   MESONET

1058 AM     NON-TSTM WND GST 10 W EDGEMONT           43.30N 104.02W
04/05/2022  M62 MPH          FALL RIVER         SD   MESONET

1058 AM     HIGH SUST WINDS  10 W EDGEMONT           43.30N 104.02W
04/05/2022  M47 MPH          FALL RIVER         SD   MESONET

1106 AM     HIGH SUST WINDS  FOUR CORNERS            44.08N 104.14W
04/05/2022  M40 MPH          WESTON             WY   MESONET

1107 AM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
04/05/2022  M52 MPH          TRIPP              SD   MESONET

1120 AM     NON-TSTM WND GST 8 S WALL                43.88N 102.24W
04/05/2022  M53 MPH          PENNINGTON         SD   MESONET

1122 AM     NON-TSTM WND GST 7 E WANBLEE             43.58N 101.52W
04/05/2022  M50 MPH          JACKSON            SD   MESONET

1134 AM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
04/05/2022  M56 MPH          CAMPBELL           WY   ASOS

1142 AM     HIGH SUST WINDS  7 E WANBLEE             43.58N 101.52W
04/05/2022  M40 MPH          JACKSON            SD   MESONET

1150 AM     NON-TSTM WND GST 8 W JEWEL CAVE          43.73N 103.99W
04/05/2022  M51 MPH          CUSTER             SD   MESONET

1151 AM     HIGH SUST WINDS  4 E CACTUS FLAT         43.84N 101.82W
04/05/2022  M42 MPH          JACKSON            SD   MESONET

1206 PM     NON-TSTM WND GST 7 NNE RALPH             45.86N 102.98W
04/05/2022  M59 MPH          HARDING            SD   MESONET

1212 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/05/2022  M62 MPH          HARDING            SD   ASOS

1212 PM     NON-TSTM WND GST 2 SSW CUSTER            43.73N 103.62W
04/05/2022  M59 MPH          CUSTER             SD   ASOS

1216 PM     NON-TSTM WND GST 8 N REDIG               45.38N 103.55W
04/05/2022  M55 MPH          HARDING            SD   MESONET

1234 PM     NON-TSTM WND GST 1 NNE FAITH             45.03N 102.02W
04/05/2022  M52 MPH          MEADE              SD   ASOS

1239 PM     HIGH SUST WINDS  7 NW ROCKYPOINT         44.99N 105.19W
04/05/2022  M45 MPH          CAMPBELL           WY   MESONET

1242 PM     HIGH SUST WINDS  4 N LUDLOW              45.88N 103.38W
04/05/2022  M42 MPH          HARDING            SD   MESONET

1244 PM     NON-TSTM WND GST 3 W LEMMON              45.93N 102.22W
04/05/2022  M51 MPH          PERKINS            SD   MESONET

1247 PM     NON-TSTM WND GST 9 SW BATESLAND          43.05N 102.22W
04/05/2022  M51 MPH          OGLALA LAKOTA      SD   MESONET

1256 PM     HIGH SUST WINDS  1 N BUFFALO             45.60N 103.55W
04/05/2022  M44 MPH          HARDING            SD   ASOS

0100 PM     NON-TSTM WND GST 12 E OELRICHS           43.19N 103.00W
04/05/2022  M54 MPH          FALL RIVER         SD   MESONET

0101 PM     HIGH SUST WINDS  8 N REDIG               45.38N 103.55W
04/05/2022  M44 MPH          HARDING            SD   MESONET

0102 PM     NON-TSTM WND GST 4 N LUDLOW              45.88N 103.38W
04/05/2022  M57 MPH          HARDING            SD   MESONET

0106 PM     HIGH SUST WINDS  9 ENE BELVIDERE         43.90N 101.10W
04/05/2022  M40 MPH          JACKSON            SD   MESONET

0106 PM     NON-TSTM WND GST 9 ENE BELVIDERE         43.90N 101.10W
04/05/2022  M50 MPH          JACKSON            SD   MESONET

0110 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
04/05/2022  M53 MPH          BUTTE              SD   MESONET

0110 PM     HIGH SUST WINDS  12 WSW CASTLE ROCK      44.92N 103.66W
04/05/2022  M41 MPH          BUTTE              SD   MESONET

0115 PM     NON-TSTM WND GST 4 NNE ANGOSTURA RES     43.37N 103.39W
04/05/2022  M51 MPH          FALL RIVER         SD   AWOS

0120 PM     NON-TSTM WND GST 13 SSW REVA             45.36N 103.16W
04/05/2022  M53 MPH          HARDING            SD   MESONET

0120 PM     NON-TSTM WND GST 1 NE MIDLAND            44.08N 101.14W
04/05/2022  M54 MPH          HAAKON             SD   MESONET

0121 PM     HIGH SUST WINDS  7 NNE RALPH             45.86N 102.98W
04/05/2022  M44 MPH          HARDING            SD   MESONET

0127 PM     HIGH SUST WINDS  7 WSW HOOVER            45.07N 103.40W
04/05/2022  M46 MPH          BUTTE              SD   MESONET

0127 PM     NON-TSTM WND GST 7 WSW HOOVER            45.07N 103.40W
04/05/2022  M58 MPH          BUTTE              SD   MESONET

0132 PM     NON-TSTM WND GST 1 WSW RED ELM           45.05N 101.80W
04/05/2022  M53 MPH          ZIEBACH            SD   MESONET

0134 PM     HIGH SUST WINDS  1 ENE MUD BUTTE         45.01N 102.86W
04/05/2022  M47 MPH          MEADE              SD   MESONET

0134 PM     NON-TSTM WND GST 1 ENE MUD BUTTE         45.01N 102.86W
04/05/2022  M57 MPH          MEADE              SD   MESONET

0135 PM     HIGH SUST WINDS  1 NE MIDLAND            44.08N 101.14W
04/05/2022  M40 MPH          HAAKON             SD   MESONET

0136 PM     NON-TSTM WND GST 4 E CACTUS FLAT         43.84N 101.82W
04/05/2022  M53 MPH          JACKSON            SD   MESONET

0137 PM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
04/05/2022  M50 MPH          TODD               SD   MESONET

&&

WFO UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
April 5, 3:00 PM MST to April 6, 4:00 PM MST
Where
Northern Campbell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
April 6, 12:00 AM MST to 5:00 AM MST
Where
Northeastern Crook forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High Wind, South Campbell

When
April 6, 4:00 AM MST to 2:00 PM MST
Where
South Campbell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Weston

When
April 6, 4:00 AM MST to 2:00 PM MST
Where
Weston forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011220, 1011233, 1011222, 1011232.